Hail, Jefferson
- When
- August 7, 2:25 PM MST
- Where
- Jefferson County, Clancy
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.470, -111.980
A thunderstorm dropped 1 inch diameter hail at Clancy.
Circulation around a nearly stationary closed upper low over eastern Washington, tapped into a large moisture plume moving north from the desert Southwest. Short wave energy aloft provide the lift which resulted in scattered thunderstorms, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Circulation around a nearly stationary closed upper low over eastern Washington, tapped into a large moisture plume moving north from the desert Southwest. Short wave energy aloft provide the lift which resulted in scattered thunderstorms, some of which became severe. Large hail and strong winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 7, 1:43 PM MST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 243 PM MDT SUN AUG 7 2016 .DISCUSSION... Tonight through Tuesday...An unstable southwesterly flow aloft will reside over the region tonight through Monday. A strong upper level disturbance will push northeastward through the region this evening. Numerous thunderstorms will accompany this disturbance with isolated severe storms. The main threat from any severe storm will be strong wind gusts...but an isolated large hail report is also possible. The bulk of the stronger storms will diminish by 9 PM. Another round of thunderstorms will affect portions of the region on Mon afternoon/evening. This disturbance will not be as strong as the one day...but an isolated severe thunderstorm can not be ruled out for tomorrow. On Tuesday an upper level disturbance will move towards the Glacier Park region...bringing another chance for widespread thunderstorms across the region...with North Central MT likely being the most affected area. Afternoon temperatures for Mon/Tue will not be as hot as they have been...but still generally average between the mid 70s and mid 80s. Brusda TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue to be in good agreement with the solution during this period, and they are even a bit faster with the exit of the upper level low pressure trough. The trough is now forecast to move northeast from the Idaho Panhandle Tuesday evening to southwest Saskatchewan by early Wednesday evening, which is about 12 hours sooner than last night's model runs. As a result, the greatest chance for continuing showers and thunderstorms remains during Tuesday evening, with a fairly rapidly decreasing chance after that. The northwest flow in the wake of the trough will keep a slight chance of showers and thunderstorms over the forecast area mainly through Wednesday night. As a high pressure ridge builds into the western United States through Saturday, the only chance for an isolated afternoon/evening shower or thunderstorm will remain over the mountains. However, another large upper level trough will dig off the Pacific coast into Sunday. The resulting southwest flow aloft may bring isolated showers and thunderstorms to the forecast area, but there is a chance that the ridge will remain in place, which would keep the area dry. Regardless, the exit of the trough and the introduction of the upper ridge will help warm temperatures from 5 to 10 degrees below normal on Wednesday to a few degrees above normal by Sunday. Coulston && .AVIATION... Updated 1858z. Moist southwest flow aloft will continue. Disturbance aloft and an associated surface cold front will help generate showers and thunderstorms spreading northeastward from southwest Montana and becoming widespread. Some storms may become strong with gusty winds. VFR conditions prevail with MVFR conditions in the vicinity of thunderstorms along with gusty erratic winds. && .PRELIMINARY POINT TEMPS/POPS... GTF 50 82 50 80 / 60 20 20 60 CTB 51 79 48 75 / 70 10 30 60 HLN 51 82 52 80 / 60 40 30 40 BZN 47 84 46 85 / 40 20 10 20 WEY 38 74 40 74 / 20 10 10 10 DLN 45 81 45 80 / 10 20 10 20 HVR 59 82 53 82 / 70 10 30 60 LWT 54 80 53 81 / 70 20 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1131 AM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND GST 2 SE WICKES 46.32N 112.07W
08/06/2016 M55 MPH JEFFERSON MT DEPT OF HIGHWAYS
55 MPH WIND GUST AT THE DOT SENSOR ON BOULDER HILL.
0350 PM HEAVY RAIN 3 W CLANCY 46.47N 112.04W
08/06/2016 M2.00 INCH JEFFERSON MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS
0350 PM HAIL 3 W CLANCY 46.47N 112.04W
08/06/2016 E0.25 INCH JEFFERSON MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS
0430 PM TSTM WND GST 3 WNW TOWNSEND 46.33N 111.59W
08/06/2016 M64 MPH BROADWATER MT MESONET
64 MPH WIND GUST AT THE GINGER RAWS. TIME OF EVENT IS
ESTIMATED.
0432 PM TSTM WND GST 5 NE DILLON 45.26N 112.55W
08/06/2016 M58 MPH BEAVERHEAD MT ASOS
58 MPH WIND GUST AT THE DILLON AIRPORT.
0442 PM TSTM WND GST 7 SE GLEN 45.39N 112.60W
08/06/2016 M58 MPH BEAVERHEAD MT MESONET
58 MPH THUNDERSTORM WIND GUST.
0535 PM TSTM WND GST 5 SE ENNIS 45.27N 111.65W
08/06/2016 M48 MPH MADISON MT AWOS
48 MPH WIND GUST AT THE ENNIS AIRPORT.
0538 PM TSTM WND GST ENNIS 45.35N 111.73W
08/06/2016 M62 MPH MADISON MT MESONET
62 MPH WIND GUST IN ENNIS.
0700 PM TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
08/06/2016 M54 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
54 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF GEYSER.
&&
BRUSDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1242 PM MDT SUN AUG 7 2016
MTZ008-071930-
BEAVERHEAD MT-
1242 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
BEAVERHEAD COUNTY UNTIL 130 PM MDT...
AT 1240 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF GIBBONSVILLE...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WISDOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4575 11392 4578 11387 4575 11381 4584 11370
4588 11354 4594 11351 4580 11343 4575 11336
4580 11335 4587 11322 4588 11310 4585 11307
4533 11360 4552 11377 4553 11384 4559 11380
4562 11390 4568 11394
TIME...MOT...LOC 1840Z 212DEG 39KT 4558 11374
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL WISDOM 45.62N 113.45W
08/07/2016 E0.25 INCH BEAVERHEAD MT FOREST SERVICE
PEA SIZE HAIL IN THE WISDOM AREA. TIME OF EVENT IS
ESTIMATED.
&&
BRUSDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 7 2016
MTZ014-052-072115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
225 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 PM MDT...
AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GALEN...OR 14 MILES SOUTHEAST OF DEER LODGE...MOVING
NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BASIN...CLANCY...WICKES...ALHAMBRA...JEFFERSON CITY...
CORBIN AND RIMINI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
4639 11240 4641 11232 4658 11231 4666 11221
4641 11186 4610 11248 4613 11252 4618 11251
4617 11256 4624 11260
TIME...MOT...LOC 2024Z 224DEG 33KT 4621 11258
MPJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT SUN AUG 7 2016
MTZ008-015-055-072115-
BEAVERHEAD MT-MADISON MT-GALLATIN MT-
236 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES UNTIL 315
PM MDT...
AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF HENRYS LAKE...MOVING NORTH AT 55 MPH.
WIND GUSTS UP TO 55 MPH...DIME-SIZE HAIL...AND BRIEF HEAVY RAIN WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG SKY AND RAYNOLDS PASS.
LAT...LON 4473 11132 4475 11138 4471 11141 4471 11148
4475 11164 4539 11133 4531 11104 4508 11104
4511 11110 4505 11115 4501 11110 4493 11110
4467 11127
TIME...MOT...LOC 2034Z 202DEG 49KT 4478 11135
BRITTONThe Great Falls radar (KTFX), 119 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Clancy.
A thunderstorm dropped 1.5 inch diameter hail at Winston 4NNW.
A thunderstorm produced a wind gust to 58 mph at Whitehall 7W (the Homestake Pass DOT site). Also, 1 inch diameter hail was reported at Boulder 8S.
A thunderstorm produced a wind gust to 62 mph at Townsend 8W. Also, 1.25 inch diameter hail was reported at Townsend.
A thunderstorm dropped 1 inch diameter hail at Townsend 11E. Also, a thunderstorm wind gust to 66 mph was reported at Townsend 3WNW.
A thunderstorm dropped 1.25 inch diameter hail at Sunburst 16ENE.
A thunderstorm dropped 1 inch diameter hail at Windham 5SW.
A thunderstorm dropped 1.75 inch diameter hail at Sunburst 1NW. Also, 1 inch diameter hail fell at Sunburst 4WNW.
A thunderstorm dropped 1 inch diameter hail at Whitlash 8NW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643883, 643884, 643885, 643886, 643887, 643891, 643888, 643889, 643890.